Acthar treatment: weeks 5 & 6

I am getting slower in my blog entries for which I must apologize.

As you may know I have been on Acthar for a while for my Dermatomyositis flare-up but have not seen any positive effects so far. The Acthar injections are getting more painful. I don’t know why but I am wondering if the fact I don’t feel the stuff is working is playing mind games with me.

I did have a chat with my Rheumatologist who wants me to continue the Acthar treatment. He also wants me to start Rituxan which we have scheduled to begin next week. I have had good success with Rituxan in the past so I feel quite positive on reversing the flare-up. Based on my previous experience, it might take a month or so before I feel its effect.

In the meantime I continue to get weaker.

My voice is getting feeble. I am more fatigued for longer stretches of the day. My muscles ache a lot more lately. I am starting to struggle with steps and noticed I walk bow-legged upstairs. I also have started to use the electric carts at the super-markets and department stores. On a positive note I do not have any swallowing difficulties (dysphagia) which caused me so many problems when diagnosed with Dermatomyositis back in 2007.

Apart from the weakness the biggest symptom I have is brain fog.

It can be very difficult and frustrating at times to come up with the word I am thinking of. The other day I was asking Conor if he wanted eggs for breakfast. It took me 15 minutes to come up with the word ‘scrambled’. I felt it was very apt at the time.

While my muscle weakness is measurable, I wonder how you measure cognitive function.

I am a software engineer by trade and take certain pride in my ability to do analytical design and code. Looking back I could see these skills starting to wane earlier this year. It took weeks to wrap myself around a new project when it should have taken days. I am a bit scared to go back to the work-force if my brain fog has not lifted. Maybe I should give Lumosity (click here) a try or come up with an app to code to see where I am at.

One odd thing I find when the disease is active is that I am prone to retinal tears.

I had several in 2008 and I had one again in my other eye last Monday. I saw the specialist the next day and he saw I had two minor holes. He repaired those and patched some of the previous work I had done. Being near-sighted, I am more prone to retinal tears but I am curious as to why I seem to get them when my myositis is active. While myositis and the drugs we take for it, particularly prednisone, can cause eye problems (in fact TMA recently linked to an article on it, click here to see that article) I have not seen any articles on myositis and retinal tears. My ophthalmologist has not heard of a link either.

 

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s